Share this article

print logo

People’s Pharmacy: Tramadol hallucinations bring out ghosts

Q. I was recently prescribed tramadol for pain from a bad hip. (There is probably surgery in my future.) I ended up with hallucinations. Ghostlike people were floating along next to my shoulder.

I thought I was going crazy, and I think my doctor agreed. He said tramadol is a very safe pain medication. Have you heard of anyone else experiencing hallucinations on this drug?

A. Hallucinations are not mentioned in the official prescribing information for tramadol, though they have been reported when people stop taking tramadol suddenly. More than 10 years ago, auditory hallucinations were traced to tramadol in a case report (BMJ, Dec. 23-30, 2000).

We also are concerned about a rare but serious side effect of tramadol.

A review of medical records in the U.K. revealed that people taking tramadol were almost three times more likely than others to end up in the hospital with dangerously low blood sugar (JAMA Internal Medicine online, Dec. 8, 2014). The risk is low, but it is one that both doctors and patients should be aware of. Symptoms may include confusion, dizziness, headache, sweating, weakness and poor coordination.

...

Q. I am a 47-year-old female who once had very thick, red wavy hair. It was so thick that hairstylists would comment on it.

In the past several months, however, I have been losing so much hair that I am really worried about how thin it has gotten. I have been trying to figure out what is different in my diet or lifestyle, and the only thing that comes to mind is the propranolol I’ve been taking for almost a year to lower my blood pressure. Could that be the culprit?

A. Propranolol and other beta blockers (atenolol, metoprolol, etc.) used for heart disease or hypertension may lead to hair loss. Doctors often consider this a minor side effect because it is not life-threatening, but it can have a big impact on confidence and self-esteem.

We are sending you our Guide to Hair and Nail Care with a list of drugs that could cause hair loss. You may want to take it to your doctor’s appointment if you request a different medicine for blood pressure control.

Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. H-31, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Beta blockers like propranolol are no longer considered first-line treatments for hypertension. Such drugs should never be stopped abruptly.

...

Q. I am outraged when people refuse to take reasonable precautions like washing their hands after using the restroom. I was hospitalized with norovirus, and I can tell you that the diarrhea was dreadful.

It makes me angry when a barista mashes down a coffee-cup lid with the same hand he uses to take money. Germs do make us sick!

A. This is a surprisingly contentious issue. Many visitors to our website disagree with you. For example, Cindy says: “All my life I’ve done nothing to avoid germs. I’m the type who’d take a paper coffee cup out of a public trash bin if I needed one and then drink out of it to my heart’s content. I never get sick.”

Despite this cavalier attitude, we agree with you. Colds, flu and norovirus can be spread from hand to mouth or nose.

Money and coffee-cup lids should not be touched by the same hands.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.